Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 192, NWS Columbia, SC

July 22, 2008Columbia County, McDuffie County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 22, 2008, 10:21 PM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2008, 10:21 PM EDT (02:21 UTC)
Expired
Jul 22, 2008, 11:00 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Robins AFB radar (KJGX), 122 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 230221
SVRCAE
GAC073-189-245-230300-
/O.NEW.KCAE.SV.W.0192.080723T0221Z-080723T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1021 PM EDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 1100 PM EDT

* AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HARLEM...OR ABOUT 6 MILES SOUTHWEST OF GROVETOWN...AND MOVING   
NORTHEAST AT 10 TO 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FORT GORDON AND EVANS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3365 8243 3347 8200 3330 8218 3327 8229
      3330 8232 3331 8235 3331 8239 3334 8244
      3334 8247 3336 8253 3351 8260
TIME...MOT...LOC 0221Z 213DEG 17KT 3340 8226

$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:49 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 22, 9:49 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
949 PM EDT TUE JUL 22 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION LATE WEDNESDAY...BRINGING
WITH IT ANOTHER CHANCE FOR PRECIPITATION WEDNESDAY AFTERNOON INTO
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHOWERS AND THUNDERSTORMS AROUND THE FORECAST AREA CONTINUE TO
RUMBLE ON WITH LITTLE CHANCE OF RAIN FOR THE MIDLANDS AND CSRA.
SATELLITE IMAGERY SHOWS CLOUD TOPS HAVE BEGUN TO WARM ALONG MUCH
OF THE LINE WITH RADAR RETURNS ALSO CONFIRMING A WEAKENING TREND.
WILL EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS
RESULTING IN A DRY FORECAST OVERNIGHT. CONVECTIVE DEBRIS WILL MOVE
INTO THE AREA...HOWEVER WILL GENERALLY BE THIN. WILL ISSUE AN UPDATE
TO REMOVE POPS AND ADJUST CLOUD COVER.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
BETTER CHANCE OF THUNDERSTORMS WEDNESDAY AS UPPER TROUGH
CONTINUES TO AMPLIFY AND SURFACE FRONT APPROACHES THE REGION.
MODELS SHOW LOW LEVEL MOISTURE INCREASES AHEAD OF APPROACHING SURFACE
COLD FRONT. BETTER LOW LEVEL CONVERGENCE EXPECTED ACROSS THE
REGION WITH LEE SIDE SURFACE TROUGH SETTING UP IN THE MIDLANDS.
WRF MODEL AMPLIFIES UPPER TROUGH MORE THAN GFS AND
SREF...RESULTING IN COLD FRONTAL PASSAGE EARLY THURSDAY AND AIRMASS
DRIES OUT DURING THE DAY THURSDAY. GFS SUGGESTS FRONT MAY BECOME
STATIONARY ACROSS THE REGION AND THIS IS IN LINE WITH PREVIOUS FORECASTS.
SO...AT THIS TIME WILL HOLD ON TO A LOW POP THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
NO SIGNIFICANT CHANGES WERE MADE BEYOND THURSDAY TO THE LONG TERM
FORECAST...ALTHOUGH POPS APPEAR LOWER FRIDAY WITH MODELS
SUGGESTING DRIER AIRMASS. UPPER LEVEL TROUGH OVER THE EASTERN U.S..
MODELS KEEP A WEAK TROF OVER THE AREA THROUGH THE EXTENDED PERIOD
WITH A DECENT CHANGE OF PRECIP MONDAY AND TUESDAY AS ANOTHER FRONT
APPROACHES. TEMPS WILL BE CLOSE TO NORMAL.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS GENERALLY EXPECTED THROUGH MOST OF THE TAF PERIOD.
SATELLITE SHOWS MOSTLY CLEAR SKIES ACROSS THE AREA THIS EVENING. 88D
REGIONAL RADAR INDICATES SOME SCATTERED SHRA/TSRA JUST N OF THE AREA
ACROSS NC AND ALSO W OF THE AREA OVER GA. WILL CONTINUE TO MONITOR
THE PROGRESS OF THIS ACTIVITY THROUGH THE EVENING HOURS. MODEL TIME
SECTIONS INDICATE SOME LOW/MID LEVEL MOISTURE OVER THE AREA
OVERNIGHT AND RATHER LIGHT WINDS. EXPECT WINDS TO DECREASE TO NEAR
CALM OVERNIGHT. ON WED...FRONTAL BOUNDARY WILL BE MOVING INTO THE
AREA DURING THE AFTERNOON AND EXPECT AFTERNOON/EVENING SHRA/TSRA.
LIGHT WINDS AND LOW DEWPOINT DEPRESSIONS WILL LIKELY DEVELOP FOG
AROUND SUNRISE AT OGB AND AGS.

EXTENDED OUTLOOK...SCATTERED DIURNAL THUNDERSTORMS THROUGH THE
PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jul 22, 8:47 PM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
847 PM EDT TUE JUL 22 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
847 PM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:03 PM EDTSevere Thunderstorm WarningCAEBurke42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.